Why Is This Man Confused?
A 72-year-old man with altered mental status is brought to the emergency department by his family. He has been very confused for the past 2 hours. He has a history of hypertension, depression, gastroesophageal reflux disease, and herniated cervical disk. His medications are amlodipine, bupropion, lansoprazole, tramadol, sertraline, and aspirin. He lives at home with his wife, who has diabetes and is treated with metformin.
Upon admission, he is oriented only to his name, and his neurologic examination is nonfocal. Laboratory test results include the following:
Sodium: 133 mEq/mL
Blood urea nitrogen: 20 mg/dL
Creatinine: 1.5 mEq/dL
Glucose: 40 mg/dL
Medscape Internal Medicine © 2015
Any views expressed above are the author's own and do not necessarily reflect the views of WebMD or Medscape.
Cite this: Douglas S. Paauw. Polypharmacy and Hypoglycemia: Which Drug Is Causing It? - Medscape - Jun 30, 2015.